Lithium/SSRIs; SNRIs Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of these medicines can increase the level of serotonin in your body.
What might happen:
High serotonin levels may cause changes in body temperature, blood pressure and behavior, leading to a medical condition called Serotonin Syndrome. Serotonin Syndrome may be life threatening.
What you should do about this interaction:
Make sure your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience muscle twitching, tremors, shivering or stiffness, fever, heavy sweating, heart palpitations, restlessness, confusion, agitation, trouble with coordination, or severe diarrhea contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Muly EC, McDonald W, Steffens D, Book S. Serotonin syndrome produced by a combination of fluoxetine and lithium. Am J Psychiatry 1993 Oct; 150(10):1565.
- 2.Salama AA, Shafey M. A case of severe lithium toxicity induced by combined fluoxetine and lithium carbonate. Am J Psychiatry 1989 Feb;146(2):278.
- 3.Sacristan JA, Iglesias C, Arellano F, Lequerica J. Absence seizures induced by lithium: possible interaction with fluoxetine. Am J Psychiatry 1991 Jan;148(1):146-7.
- 4.Hadley A, Cason MP. Mania resulting from lithium-fluoxetine combination. Am J Psychiatry 1989 Dec;146(12):1637-8.
- 5.Noveske FG, Hahn KR, Flynn RJ. Possible toxicity of combined fluoxetine and lithium. Am J Psychiatry 1989 Nov;146(11):1515.
- 6.Breuel HP, Muller-Oerlinghausen B, Nickelsen T, Heine PR. Pharmacokinetic interactions between lithium and fluoxetine after single and repeated fluoxetine administration in young healthy volunteers. Int J Clin Pharmacol Ther 1995 Jul;33(7):415-9.
- 7.Ohman R, Spigset O. Serotonin syndrome induced by fluvoxamine-lithium interaction. Pharmacopsychiatry 1993 Nov;26(6):263-4.
- 8.Evans M, Marwick P. Fluvoxamine and lithium: an unusual interaction. Br J Psychiatry 1990 Feb;156:286.
- 9.Sobanski T, Bagli M, Laux G, Rao ML. Serotonin syndrome after lithium add-on medication to paroxetine. Pharmacopsychiatry 1997 May;30(3):106-7.
- 10.Zaninelli R, Bauer M, Jobert M, Muller-Oerlinghausen B. Changes in quantitatively assessed tremor during treatment of major depression with lithium augmented by paroxetine or amitriptyline. J Clin Psychopharmacol 2001 Apr;21(2):190-8.
- 11.Mendelson WB, Franko T. Priapism with sertraline and lithium. J Clin Psychopharmacol 1994 Dec;14(6):434-5.
- 12.Apseloff G, Wilner KD, von Deutsch DA, Henry EB, Tremaine LM, Gerber N, Lazar JD. Sertraline does not alter steady-state concentrations or renal clearance of lithium in healthy volunteers. J Clin Pharmacol 1992 Jul; 32(7):643-6.
- 13.Mekler G, Woggon B. A case of serotonin syndrome caused by venlafaxine and lithium. Pharmacopsychiatry 1997 Nov;30(6):272-3.
- 14.Savella (milnacipran hydrochloride) US prescribing information. Forest Pharmaceuticals, Inc. December, 2017.
- 15.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.
- 16.Finley PR. Drug Interactions with Lithium: An Update. Clin Pharmacokinet 2016 Aug;55(8):925-41.
- 17.Cymbalta (duloxetine hydrochloride) US prescribing information. Eli Lilly and Company April, 2020.
- 18.Ong CY, Vasanwala FF. Diaphoresis: A Presentation of Serotonin Syndrome From Vortioxetine..
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.